Iowa, 2015Hail and Heavy Rain in Iowa, June 23 to 24, 2015
June 23 to 24, 2015 · NWS DMX · 6 events in 3 counties and zones
The evening of the 23rd and into the AM hours of the 24th a few training storms set up over central Iowa, namely Ames area, and produced locally heavy rainfall and a couple of hail reports. The setup was a warm front/pseudo stationary front in the region and low level jet ramping up.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The evening of the 23rd and into the AM hours of the 24th a few training storms set up over central Iowa, namely Ames area, and produced locally heavy rainfall and a couple of hail reports. The setup was a warm front/pseudo stationary front in the region and low level jet ramping up.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:26 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 23, 5:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
626 AM CDT TUE JUN 23 2015
.SHORT TERM /TODAY/...
ISSUED AT 410 AM CDT TUE JUN 23 2015
A MUCH QUIETER FORECAST IS IN STORE FOR TODAY WITH A LARGE COOL HIGH
PRESSURE AREA MOVING EASTWARD ACROSS THE REGION. EXPECT MOSTLY SUNNY
SKIES WITH SOME MID/HIGH LEVEL CLOUDS BUILDING IN BY AFTERNOON AND
LIGHT SURFACE WINDS. TEMPERATURES WILL CLEARLY BE COOLER THAN THE
LAST SEVERAL DAYS...BUT GIVEN THE LIGHT WINDS AND AMPLE SUNSHINE FOR
MUCH OF THE DAY HAVE GONE SLIGHTLY HIGHER THAN GUIDANCE...BUT STILL
IN THE LOWER 80S GENERALLY. LATER TODAY THE FRONTAL BOUNDARY THAT
PASSED THROUGH ON MONDAY...AND IS NOW DOWN ACROSS CENTRAL
MISSOURI...WILL BEGIN TO MOVE SLOWLY BACK NORTHWARD TOWARD IOWA.
THERE ARE SOME INDICATIONS THAT PEAK HEATING WILL ALLOW THE
ATMOSPHERE TO DESTABILIZE ENOUGH TO GENERATE SOME ELEVATED SHOWERS
AND STORMS ACROSS SOUTHERN AND SOUTHWESTERN IOWA...IN THE 850 MB
FRONTAL ZONE...BUT THESE SHOULD BE BENIGN INITIALLY AND MAY HOLD OFF
UNTIL AFTER DARK TONIGHT.
.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 410 AM CDT TUE JUN 23 2015
SUB-TROPICAL HIGH PRESSURE OVER THE SOUTHERN CONUS WILL REMAIN IN
PLACE THROUGH WEDNESDAY AND WILL LEAVE IOWA OVER THE SOUTHERN EDGE
OF THE WESTERLIES DURING THAT TIME. RETURN FLOW WILL DEVELOP TONIGHT
AS THE AREA OF HIGH PRESSURE SHIFTS TO THE EAST. STRONG THETA-E
ADVECTION WILL COMMENCE AND LIFT INTO THE SOUTHWESTERN HALF OF THE
STATE BY 7 AM WEDNESDAY AS THE LOW LEVEL JET VEERS INTO THE AREA.
MUCAPES NEAR 2000 J/KG AND STEEPENING LAPSE RATES WILL BRING THE
POTENTIAL FOR LARGE HAIL WITH ANY STORMS THAT DEVELOP. IN
ADDITION...PWATS APPROACHING 2 INCHES WILL LEAD TO THE POTENTIAL FOR
HEAVY RAINFALL. THE HEAVY RAIN THREAT COULD BE ENHANCED BY SLOW
STORM MOTIONS AND BACK BUILDING OF STORMS LEADING TO TRAINING. THIS
ACTIVITY IS EXPECTED TO LIFT NORTH DURING THE DAY ON WEDNESDAY AND
IMPACT THE CENTRAL AND NORTHERN PORTIONS OF THE STATE. A SFC WARM
FRONT WILL LIFT SLOWLY NORTH THROUGH MISSOURI ON WEDNESDAY AND IS
EXPECTED TO REACH FAR SOUTHERN IOWA BY THE AFTERNOON. WITH WEAK
UPPER FLOW TO THE SOUTH AND THE WESTERLIES OVER IOWA...IT WILL BE
DIFFICULT FOR THE BOUNDARY TO LIFT TOO FAR NORTH. THE AIR MASS TO
THE NORTH OF THE BOUNDARY WILL BE CAPPED TO SFC BASED CONVECTION
INITIALLY. A SHORT WAVE ARRIVING BY THE AFTERNOON WILL COOL THE
CAPPED LAYER AND WILL BRING ENHANCE VERTICAL ASCENT LEADING TO THE
POTENTIAL FOR VIGOROUS THUNDERSTORM DEVELOP IN THE VICINITY OF THE
WARM FRONT. SPC HAS PLACED MUCH OF CENTRAL IOWA IN AN ENHANCED RISK
FOR SEVERE WEATHER (REFERENCE SWODY2). SUSPECT THE BEST POTENTIAL
FOR SFC BASED DEVELOPMENT WILL BE OVER THE SOUTH THEREFORE IF TRENDS
PERSIST...FUTURE UPDATES WILL FOLLOW SUIT. CERTAINLY THE POTENTIAL
FOR STRONG SUPERCELLS WILL EXIST WITH ALL FORMS OF SEVERE WEATHER
POSSIBLE ALONG WITH THE THREAT FOR HEAVY RAINFALL CONTINUING. SHOULD
THIS THREAT DEVELOP OVER SOUTHERN IOWA...A FLASH FLOOD WATCH MAY
BECOME NECESSARY CONSIDERING THE RECENT HEAVY RAINFALL ACROSS THAT
AREA SINCE THIS PAST WEEKEND.
THURSDAY SHOULD BE RELATIVELY QUIET BEFORE A STRONGER UPPER LEVEL
SYSTEM ARRIVES THURSDAY NIGHT AND FRIDAY BRINGING RENEWED
THUNDERSTORM CHANCES. THIS SYSTEM IN COMBINATION WITH HIGH PRESSURE
RIDGING DEVELOPING ACROSS THE INTERMOUNTAIN WEST WILL BRING
NORTHWEST FLOW TO THE UPPER MIDWEST. THIS PATTERN WILL NOT BE AS
ACTIVE WITH THE BETTER MOISTURE RELEGATED WELL TO THE SOUTH.
TEMPERATURES WILL BE PLEASANT WITH HIGHS IN THE 70S AND 80S WITH
RELATIVELY LOW HUMIDITY. THUNDERSTORM CHANCES WILL ALSO BE LOW.
&&
.AVIATION...23/12Z
ISSUED AT 626 AM CDT TUE JUN 23 2015
VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. WINDS WILL REMAIN
UNDER 10 KT AND BE VARIABLE AND NEARLY CALM AT TIMES. MOSTLY HIGH
CLOUDS WILL SLOWLY INCREASE LATER TODAY...THEN LATE TONIGHT SOME
LOW CLOUDS AND SCT SHRA/TSRA SHOULD DEVELOP ACROSS SOUTHERN
IA...POSSIBLY AFFECTING DSM/OTM TOWARD THE END OF THE TAF PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Jun 23, 4:14 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT TUE JUN 23 2015
IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-241015-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
514 AM CDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST OVER THE AREA TONIGHT. A FEW SEVERE
STORMS WITH LARGE HAIL ARE POSSIBLE ESPECIALLY SOUTH OF INTERSTATE
80. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ON WEDNESDAY. THE
LARGE HAIL AND LOCALLY HEAVY RAIN THREAT WILL CONTINUE IN THE
MORNING AS STORMS LIFT NORTH. VERY STRONG THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON. LARGE HAIL...DAMAGING WINDS AND A
FEW TORNADOES ARE POSSIBLE IN ADDITIONAL TO HEAVY RAINFALL.
PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH MONDAY.
AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.
IAZ004>007-015>017-024>028-039-241015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
514 AM CDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW SEVERE STORMS ARE POSSIBLE ON WEDNESDAY. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO OCCUR.
PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH MONDAY.
AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
Heavy Rain, Story
- When
- June 23, 7:00 AM CST to June 24, 7:00 AM CST
- Where
- Story County, Nevada
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -93.450
Trained spotter reported heavy rainfall of 2.32 inches over the previous 24 hours and ending at 8am.
Heavy Rain, Story
- When
- June 23, 11:00 AM CST to June 24, 12:13 PM CST
- Where
- Story County, 1.24 mi SE of Ames Arpt
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -93.600
Trained spotter reported heavy rainfall of 3.25 inches since the previous day at noon.
Heavy Rain, Story
- When
- June 23, 5:30 PM CST to June 24, 5:30 PM CST
- Where
- Story County, 0.86 mi SW of Ames
- Reported by
- Public
- Coordinates
- 42.020, -93.630
Public reported heavy rainfall of 3.70 inches over the last 24 hours.
Heavy Rain, Story
- When
- June 23, 11:00 PM CST to June 24, 2:35 PM CST
- Where
- Story County, 0.86 mi NW of Ames
- Reported by
- Public
- Coordinates
- 42.040, -93.630
Public reported heavy rainfall of 2.70 inches at Ames High School since midnight.
Hail, Crawford
- When
- June 24, 2:32 AM CST
- Where
- Crawford County, 2.05 mi E of Kiron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -95.290
Hail, Sac
- When
- June 24, 2:40 AM CST
- Where
- Sac County, 2.65 mi WNW of Herring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.240, -95.220
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, June 23, 2015$6.5 million · 67 kt wind · 7 events
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576585, 576586, 576588, 576587, 576583, 576584.